Hail, Halifax
- When
- July 9, 3:30 PM EST
- Where
- Halifax County, 0.89 mi NE of Scottsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -78.770
Heavy rain and some fairly large hail fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain and some fairly large hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 2:39 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT TUE JUL 9 2013 .SYNOPSIS... AN UPPER TROUGH MOVING INTO THE OHIO VALLEY AND GREAT LAKES OVER THE NEXT FEW DAYS WILL SEND SEVERAL QUICK DISTURBANCES INTO THE MIDDLE ATLANTIC. AS THE TROUGH STRENGTHENS...A COLD FRONT WILL CROSS MUCH OF THE REGION ON THURSDAY. DRIER AND COOLER SURFACE HIGH PRESSURE IS IN PLACE FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 330 PM EDT TUESDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON INTO TONIGHT. THE BEST INSTABILITY AND SURFACE BASED CAPE VALUES THIS AFTERNOON ARE ACROSS THE FOOTHILLS AND PIEDMONT. RAISED POPS IN THE EAST THIS AFTERNOON INTO THIS EVENING...WITH MOISTURE CONVERGENCE. THE LLVL FLOW HAS BECOME MORE SOUTH TO SOUTHWEST SUPPORTING DEVELOPMENT ALONG AND EAST OF THE SOUTHERN BLUE RIDGE MOUNTAINS. THE RNK WRF-ARW SEEMS TO CAPTURE THE BETTER POPS IN THE SOUTHEAST PORTION OF CWA THIS EVENING. A COUPLE WEAK NORTHWEST FLOW SHORTWAVE TROUGHS WILL WORK ACROSS THE REGION INTO THIS EVENING. LOCALLY HEAVY DOWNPOURS WITH THUNDERSTORMS REMAIN A CONCERN GIVEN THE SLOW MOVEMENT... INCREASING PWAT AND WET GROUND. A STRONGER THUNDERSTORM INTO THIS EVENING COULD PRODUCE SMALL HAIL AND GUSTY WIND. ANY CONVECTION SHOULD DIMINISH WITH THE LOSS OF HEATING TONIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE LOWER 60S IN THE MOUNTAINS TO AROUND 70 DEGREES IN THE SOUTHEAST. ANOTHER SHORTWAVE ARRIVES LATE TONIGHT INTO WEDNESDAY MORNING IN THE NORTHWEST WITH THE POTENTIAL FOR SHOWERS. MODELS LOOKED SIMILAR WITH ANOTHER LATE NIGHT RUN ACROSS THE NORTH. A PROGRESSIVELY DEEPENING UPPER TROUGH SINKING SOUTHEASTWARD FROM THE GREAT LAKES WILL CONTINUE THE UNSETTLED WEATHER FOR OUR REGION ON WEDNESDAY. A COUPLE OF EMBEDDED SHORTWAVES IN ADVANCE OF THE MAIN TROUGH COMBINED WITH AN INCREASINGLY WARM...MOIST...UNSTABLE AIRMASS...WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. WITH HIGH CAPES AND RELATIVELY HIGH PWATS...THUNDERSTORMS ARE LIKELY TO BE EFFICIENT RAIN PRODUCERS. GIVEN THE VERY WET ANTECEDENT SOIL CONDITIONS ACROSS THE REGION FROM THE PAST TWO WEEKS OF EXCESSIVE RAINFALL...FLASH FLOODING MAY BE POSSIBLE WEST OF I-81 AND I-77. A FLASH FLOOD WATCH MAY BE NEEDED FOR WEDNESDAY INTO THURSDAY. THE DAY2 SLIGHT RISK AREA FROM SPC REMAINS JUST TO THE NORTHWEST OF OUR AREA WITH POTENTIAL FOR HAIL AND WINDS. PLAYED HIGH TEMPERATURES WEDNESDAY ON THE COOL SIDE WITH CLOUDS AND PRECIPITATION WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... AS OF 225 PM EDT TUESDAY... MODELS ARE IN SIMILAR CAMPS AT 5H THIS PERIOD WITH TROUGH AND SHORTWAVES. OVERALL...WILL SEE MOST CONVERGENCE SITUATED ACROSS THE APPALACHIANS INTO WRN PA WED EVENING WITH HIGHER POPS IN OUR WV COUNTIES SOUTHWEST TOWARD SMYTH/TAZEWELL. ANOTHER WEAKER SHORTWAVE WORKS ACROSS WRN NC AT THIS TIME AS WELL AND MAY BRING A BIT HIGHER POPS TO THE NC MTNS/FOOTHILLS WHILE THE EAST STAYS SCATTERED. THIS ACTIVITY SHOULD FADE SOMEWHAT IN THE LATE EVENING THRU EARLY THURSDAY IN THE EAST BUT REMAIN IN THE VICINITY OF THE CENTRAL APPALACHIANS INTO THU MORNING AS THE FRONT ARRIVES. THE UPPER PATTERN FAVORS A JUMP IN THE ACTIVITY AND POSSIBLE MINIMUM OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDDLE OF THE CWA AROUND THE NEW RIVER VALLEY...BUT MODELS ARE DIFFERENT IN THE THREAT ZONE...SO OVERALL WILL KEEP THE STATUS QUO OF HIGH CHANCE TO LIKELY POPS THURSDAY MORNING WITH SOME ENHANCEMENT ACROSS THE PIEDMONT BY THE AFTERNOON. AIRMASS IN THE AFTERNOON IS PRETTY UNSTABLE WITH MUCAPES OF 2-3K J/KG...WHILE BULK SHEAR APPEARS WEAK. CLOUD COVER WILL BE SUCH AT THE HEATING MAY BE LIMITED BUT STILL CANNOT RULE OUT STRONG TO SEVERE STORMS GIVEN THE HIGHER MOISTURE CONTENT WITH SOME WET MICROBURSTS POSSIBLE. AS WE HEAD INTO THU NIGHT...THE FRONT EXITS THE CWA...BUT WILL SEE DEEPER MOISTURE LINGER ACROSS OUR SRN CWA. WILL SEE A DRYING TREND AFTER MIDNIGHT IN THE NORTHWEST AND BY FRIDAY ALL AREAS EXCEPT ACROSS THE SOUTHEAST/SRN SECTIONS OF THE CWA...LYH/DAN/SIF/UKF SHOULD BE RAIN FREE WITH INCREASING SUN...AS WELL AS DRIER NORTHERLY FLOW. QPF EXPECTED TO BE HEAVY AT TIMES WITH THUNDERSTORMS...BUT OVERALL AVERAGES SHOULD BE ONE HALF TO ONE INCH. WENT CLOSE TO ECMWF MOS ON THE HIGHS THURSDAY THINKING MORE PRECIP SHOULD HOLD TEMPS DOWN IN THE WEST ESPECIALLY. LOOK FOR HIGHS IN THE MID 70S TO NEAR 80 WEST AND MID 80S EAST. FRIDAY SHOULD BE A BIT LESS HUMID IN THE NORTH AND WEST AS TEMPS ARE EXPECTED TO BE SIMILAR TO THURSDAY...WITH MID 70S/AROUND 80 WEST OF THE BLUE RIDGE AND MID 80S EAST. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 1225 PM EDT TUESDAY... PATTERN OVER OUR AREA WILL REMAIN SOMEWHAT UNSETTLED. WE ARE LOOKING AGAIN AT A FRONT SITUATED OVER THE COAST OF NC SOUTHWEST INTO GEORGIA FRIDAY NIGHT INTO SATURDAY TO STAY IN THIS GENERAL AREA THROUGH THE WEEKEND. MEANWHILE...WE HAVE SFC HIGH BUILDING SWD FROM THE NE AND MID ATLANTIC. QUESTION REMAINS WHERE THE BULK OF THE DEEPER MOISTURE WILL LIE. MODEL TRENDS HAVE FAVORED THAT MOST OF THE AREA WILL BE SOMEWHAT DRIER WHILE THE SRN CWA STAYS CLOSER TO THE SFC FRONT AND MORE THREAT OF SHOWERS AND STORMS. ALOFT...THE TROUGH AXIS LIES ACROSS THE MID ATLANTIC COAST AND SW OVER THE NW GULF OF MEXICO. DURING THIS TIME WILL HAVE TO WATCH HOW TS CHANTAL TRACKS. WPC/NHC SHOWING BY SUNDAY INTO MONDAY THAT CHANTAL WILL MOVE TOWARD EASTERN COAST OF FLORIDA. DURING THIS TIME THE SFC AND LOW LVL FLOW WILL BE OFF THE ATLANTIC COAST INTO OUR AREA AND WILL ENHANCE THE THREAT FOR SHOWERS AND STORMS WITH MONDAY STARTING TO LOOK LIKE THE WETTER DAY. STILL WE WILL HAVE TO WATCH HOW THINGS TREND AS MODELS STILL VARY SOMEWHAT STRENGTH AND POSITION OF UPPER LOW. GOING INTO TUESDAY...THE 00Z ECMWF WEAKENS THE UPPER LOW AS IT MOVES ACROSS OUR CWA WHILE THE LATEST GFS SHOWS UPPER LOW HANGING ON AND STRONG AS IT MOVES INTO NC. GIVEN THIS WILL KEEP AT LEAST A HIGH CHANCE...50 PERCENT FOR SHOWERS. DURING THIS TIME...THE TEMPERATURES ARE GOING BE SEASONAL...WITH HIGHS JUST BELOW NORMAL OVERALL AND LOWS STAYING MILDER. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM EDT TUESDAY... WIDELY SCATTERED MVFR SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL DIMINISH WITH THE LOSS OF SOLAR HEATING THIS EVENING INTO TONIGHT. OUTSIDE OF CONVECTION SCT-BKN MVFR CLOUDS POSSIBLE ACROSS MOUNTAINS. HIGH AND MID CLOUDS WILL HINDER FOG DEVELOPMENT TONIGHT. OVERNIGHT...EXPECT DEEPENING UPPER TROUGH TO PUSH THE FIRST WAVE OF SHRA AND POSSIBLY ISOLD TSRA INTO THE REGION...MAINLY AFFECTING LWB/BLF BEFORE 12Z WED. WINDS THIS AFTERNOON INTO THIS EVENING SW 5-7KTS...LESS THAN 5 KTS AFT 00Z BUT REMAINING SW. MEDIUM TO HIGH CONFIDENCE ON CIGS/VSBYS THROUGH TAF VALID PERIOD. HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE ON TSRA POTENTIAL THROUGH TAF VALID PERIOD. EXTENDED AVIATION DISCUSSION...UPPER HEIGHTS WILL DECREASE A BIT MORE ON WEDNESDAY AS ANOTHER WAVE ALOFT TRAVERSES THE REGION DURING THE AFTERNOON. THIS SHOULD ALLOW FOR BETTER COVERAGE OF SHRA/TSRA WEDNESDAY INTO WEDNESDAY NIGHT...WITH ALL AREAS LIKELY SEEING AT LEAST A PERIOD OF MVFR IF NOT IFR AT TIMES. SHOWERS FADE WED NIGHT FOR MORE FOG/STRATUS BEFORE ANOTHER COLD FRONT ARRIVES FROM THE NW ON THURSDAY. THIS WILL AGAIN PRODUCE ANOTHER ROUND OF POOR FLYING CONDITIONS WITH MORE WIDESPREAD CONVECTION EXPECTED AHEAD OF THE FRONT THU INTO THU NIGHT. SOME OPPORTUNITY FOR DRYING AND WIDESPREAD VFR MAY EXIST ON FRIDAY...AT LEAST ACROSS THE WESTERN SITES...PENDING EXACTLY HOW FAR TO THE SE THE SURFACE FRONT MAKES IT. OTRW LOW CONFIDENCE WITH POTENTIAL TO SEE MOISTURE TO GET HUNG UP AND THEN RETURN BACK NORTH BY THE WEEKEND WITH ADDED SHRA/TSRA POSSIBLE INTO SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...KK/KM/RAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT TUE JUL 9 2013 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-101945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 342 PM EDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS RESULTING IN ISOLATED AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON. HOWEVER...WIDESPREAD HEAVY RAIN WILL BE THE MAIN THREAT WEDNESDAY THROUGH EARLY THURSDAY. THE GROUND ACROSS THE REGION IS COMPLETELY SATURATED. THUS...FLOODING AND FLASH FLOODING APPEARS LIKELY IN AREAS THAT RECEIVE EXCESSIVE RAINFALL...ESPECIALLY IN ANY SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-101945- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 342 PM EDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A STRONGER THUNDERSTORM COULD PRODUCE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...HEAVY RAIN WILL BE THE MAIN THREAT. WITH TOTALLY SATURATED GROUND ACROSS MUCH OF THE REGION...FLOODING AND FLASH FLOODING WILL BE A REAL POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE JUL 9 2013
NCZ006-091930-
CASWELL NC-
256 PM EDT TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 330 PM EDT
* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BAYNES...MOVING TO THE NORTHEAST AT 10
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
AND BAYNES.
LAT...LON 3625 7937 3632 7930 3631 7915 3625 7915
3624 7916 3624 7928
TIME...MOT...LOC 1852Z 214DEG 8KT 3624 7927
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE JUL 9 2013
VAZ058-059-092030-
HALIFAX VA-CHARLOTTE VA-
353 PM EDT TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 430 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DRYBURG. THIS STORM WAS NEARLY
STATIONARY.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DRYBURG.
LAT...LON 3671 7864 3667 7870 3667 7876 3674 7876
3678 7864 3675 7861
TIME...MOT...LOC 1948Z 152DEG 2KT 3671 7869
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE JUL 9 2013
VAZ058-092045-
HALIFAX VA-
419 PM EDT TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DRYBURG...MOVING TO THE EAST AT 10 MPH.
* NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SCOTTSBURG...
AND DRYBURG.
LAT...LON 3674 7868 3674 7869 3673 7868 3668 7869
3671 7881 3678 7881 3678 7868
TIME...MOT...LOC 2014Z 271DEG 7KT 3673 7876
DSThe Raleigh/Durham radar (KRAX), 124 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463852.